Florida, 2017Lightning Strike in Florida, October 7, 2017
October 7, 2017 · NWS TBW · 1 event in 1 county or zone
Evening thunderstorms across the Nature Coast produced a few lightning strikes over the area. One person was injured.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening thunderstorms across the Nature Coast produced a few lightning strikes over the area. One person was injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 7, 1:56 PM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Oct 7, 1:56 PM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
256 PM EDT Sat Oct 7 2017
.SHORT TERM (Tonight - Sunday)...
Hurricane Nate continues to intensify while moving quickly
over the central Gulf this afternoon. Locally, a moist,
tropical airmass is in place over the peninsula with PW
values around 2.3 inches, just below record levels for the
day. Have yet to see any evidence of convective initiation
on radar but models remain persistent on the development of
showers and storms across the area during the next few
hours. Can not argue with this thinking given how moist the
atmosphere is and the fact that temps are in the upper 80s
to lower 90s currently, some 5 to 7 degrees above normal.
May take a few more hours still before anything gets going
but will maintain sct/likely PoPs across the area this
afternoon.
For Sunday, deep tropical moisture will remain in place with
PWs once again well above 2 inches. Another day of
afternoon showers and storms is expected with PoPs in the
50-60 range across west-central and SW Florida. Temperatures
remain well above normal with highs near 90.
.LONG TERM (Sunday Night - Friday)...
Nate will be rapidly moving northeast through Tennessee at
the beginning of the period with a strong upper level ridge
axis off shore of the east coast extending into central
Florida. The ridge axis moves north Tuesday with drier air
overspreading the region. Previous GFS run was similar to
current and consistent ECMWF in bringing a tropical wave
across south Florida Friday. The 12Z GFS looked to be having
a tough time with this wave and stalls it off the Carolinas
over the weekend.
Monday and Tuesday will be warm and humid with scattered
afternoon/evening storms and temperatures around 5 to 9
degrees above normal. The afternoon humidity comes down
Wednesday onward but still above normal for this time of
year.
&&
.AVIATION...
VFR will prevail during the next 24 hours. Developing shra
are tstms expected this afternoon which may bring some
additional brief MVFR conditions to the terminals, but have
handled with VCSH for now. Southeast winds will become more
south overnight with gusts diminishing after sunset tonight.
Until then however gusts up to 25 knots will be possible.
Southerly flow will continue into Sunday but not as strong
as Hurricane Nate continues to move north out of the Gulf of
Mexico.
&&
.MARINE...
As Nate continues to move north through the Gulf, swells
will move into the coastal waters which will bring an
increased risk of rip currents along area beaches late today
through Sunday. In addition an increasing south to
southwest wind flow combined with high astronomical tides
will likely cause some minor coastal flooding along the
coast at times of high tide tonight into Sunday with tides
of 2 to 3 feet above normal tides possible north of Tampa
Bay, with the greatest risk along the Levy and Citrus county
coasts, with 1 to 2 feet above normal tides possible
elsewhere.
In the wake of Nate, surface high pressure over the
Atlantic will rebuild in across the waters through early
next week with lighter easterly winds and lower seas
expected.
&&
.FIRE WEATHER...
No fire weather concerns.
&&
.Preliminary Point Temps/PoPs...
TPA 89 79 88 77 / 50 20 50 20
FMY 88 77 88 75 / 40 20 40 30
GIF 90 76 90 75 / 60 40 60 30
SRQ 89 78 87 76 / 40 20 40 20
BKV 90 78 90 75 / 60 30 50 20
SPG 89 78 88 77 / 50 20 50 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Coastal Flood Advisory until 8 PM EDT Sunday for Coastal
Citrus-Coastal Levy.
Gulf waters...Small Craft Advisory until 8 AM EDT Sunday for Waters from
Bonita Beach to Englewood FL out 20 to 60 NM-Waters
from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Tarpon Springs to Suwannee River FL out
20 to 60 NM.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...11/McKaughan
MID TERM/LONG TERM/DECISION SUPPORT...72/NoahHazardous weather outlook, Oct 7, 4:00 AM EST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
500 AM EDT Sat Oct 7 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-072100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
500 AM EDT Sat Oct 7 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Isolated thunderstorms are expected this afternoon and evening
along with scattered to locally numerous showers through out the
day. Thunderstorms that develop will be capable of producing
strong gusty winds...locally heavy rains with minor flooding
possible...and frequent deadly lightning strikes.
...COASTAL FLOOD IMPACT...
A coastal flood advisory is in effect for the counties of Levy
and Citrus until Sunday evening. Abnormally high tides along with
southerly flow across the Gulf of Mexico will result in coastal
flooding of up to 4 feet above mean sea level...especially at the
times of high tide. Coastal residents should be alert for later
statements or warnings...and take action to protect property.
...MARINE IMPACTS...
Increasing southerly winds on the Gulf of Mexico will create
hazardous boating conditions for small craft
operators...especially on the outer waters. A small craft
advisory is in place for those waters with small craft exercise
caution for the inner waters.
...RIVER FLOOD IMPACT...
Flooding continues along the Withlacoochee river at Croom...
Holder...Dunnellon...and Trilby. Any additional rainfall over
this or other river basins could enhance localized rises so
residents living along these rivers should remain aware of water
levels and be ready to move to higher ground should ongoing
flooding worsen
...RIP CURRENT IMPACT...
Large swells from Nate and south to southwest winds across the
Gulf of Mexico will result in increased waters levels at area
beaches...with a high risk for dangerous rip currents today into
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
...THUNDERSTORM IMPACT...
Isolated thunderstorms along with scattered showers are expected
each say...but with the greatest coverage expected Sunday and
Monday. Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes.
...COASTAL FLOOD IMPACT...
A coastal flood advisory will remain in effect for Levy and
Citrus Counties through Sunday as conditions will be favorable
for coastal flooding. Coastal residents should be alert for later
statements or warnings...and take action to protect property.
...MARINE IMPACTS...
Robust winds continue into early Sunday with small advisory and
exercise caution in place. However winds and seas will be
diminishing during the day...allowing the advisory and caution
headlines to end.
...RIP CURRENT IMPACT...
Continued large swells and southerly winds on the Gulf of Mexico
today will maintain a high risk of rip currents along area
beaches. Both the swells and winds will begin to diminish
late Sunday evening...reducing the rip current threat.
...RIVER FLOOD IMPACT...
Flooding is expected to continue along the Withlacoochee river
into early next week. However...additional rainfall over this and
other river basins could enhance localized rises through the
weekend. Residents living along area rivers should remain aware of
water levels and be ready to move to higher ground should ongoing
flooding worsen.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather
and self activate if needed.
Rude
In the hours before
Special weather statement, Oct 7, 4:01 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
501 PM EDT SAT OCT 7 2017
FLZ139-239-072145-
Coastal Levy-Inland Levy-
501 PM EDT SAT OCT 7 2017
...A STRONG THUNDERSTORM WILL AFFECT LEVY COUNTY...
At 501 PM EDT, a strong thunderstorm was located 15 miles southeast
of Fowlers Bluff, or 16 miles south of Chiefland, moving north at 25
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Chiefland, Fowlers Bluff, Andrews, Manattee Road, Inglis, Fanning
Springs, Otter Creek, Lebanon and Manatee Springs State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2958 8278 2956 8275 2956 8268 2901 8261
2903 8271 2900 8275 2900 8273 2898 8273
2898 8280 2910 8289 2911 8294 2909 8297
2938 8305 2940 8302 2945 8301 2947 8298
2952 8297 2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 2101Z 162DEG 22KT 2925 8284
TBWLocal storm report, Oct 7, 4:03 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
503 PM EDT SAT OCT 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM COASTAL FLOOD 2 SSW HOLIDAY 28.16N 82.76W
10/07/2017 PINELLAS FL BROADCAST MEDIA
BROADCAST RELAYED VIA SOCIAL MEDIA COASTAL FLOODING IN
TARPON SPRINGS ALONG DODECANESE BLVD WITH APPROXIMATELY
4-6 INCHES OF WATER COVERING ROAD. TIME OF FLOODING
ESTIMATED.
0407 PM COASTAL FLOOD 2 S DOWNTOWN SAINT PETE 27.74N 82.64W
10/07/2017 PINELLAS FL AMATEUR RADIO
SPOTTER REPORTED VIA AMATEUR RADIO OF STREET FLOODING
ALONG 3RD ST SOUTH AND PORTIONS OF GRANDVIEW PARK IN ST.
PETE.
&&
NORMANSpecial weather statement, Oct 7, 5:24 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
624 PM EDT SAT OCT 7 2017
FLZ052-056-251-255-072315-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
624 PM EDT SAT OCT 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR HARDEE...NORTHEASTERN MANATEE...
SOUTHWESTERN POLK AND EASTERN HILLSBOROUGH COUNTIES UNTIL 715 PM
EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ona, or 11 miles northwest of Wauchula, moving north
at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lakeland, Plant City, Bartow, Wauchula, Fish Hawk, Brandon, Ona,
Fussels Corner, Combee Settlement, Lakeland Linder Airport, Medulla,
Sweetwater, Fort Meade, Mulberry, Bowling Green, Zolfo Springs,
Homeland, Alafia River State Park, Mango and Limestone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2743 8162 2734 8198 2804 8236 2815 8187
TIME...MOT...LOC 2223Z 163DEG 20KT 2764 8196
TBW
Lightning, Levy
- When
- October 7, 6:30 PM EST
- Where
- Levy County, Chiefland
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.480, -82.860
A woman who was outside during a thunderstorm was injured by lightning when the metal fence she was leaning on at the time was struck.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Alabama, October 7 to 9, 20172 deaths · $22 million · EF0 · 20 events
- Rip Currents in North Carolina, October 7 to 8, 20173 deaths · 2 events
- Tropical Storm and Storm Surge in Florida, October 7 to 8, 2017$320,000 · 13 events
- Tornado and Damaging Wind in Wisconsin, October 7, 2017$275,000 · EF0 · 2 events
- Flash Flood in Puerto Rico, October 7, 2017$200,000 · 1 event
- Tornado and Tropical Storm in Mississippi, October 7 to 8, 2017$150,000 · EF0 · 4 events
- Tornadoes in Indiana, October 7, 2017$85,000 · EF0 · 2 events
- Tornadoes and Tropical Storm in Alabama, October 7 to 9, 2017EF1 · 14 events
- Damaging Winds in Kentucky, October 7, 2017$50,000 · 60 kt wind · 3 events
- Dust Storm in Idaho, October 7, 2017$30,000 · 1 event
- Damaging Wind in Indiana, October 7, 2017$30,000 · 56 kt wind · 1 event
- Damaging Winds in Michigan, October 7, 201763 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721061.